Do you know the signs of a ‘hypo’?

Sefton’s two NHS Clinical Commissioning Groups (CCG) are asking if Sefton residents know how to spot the signs of a ‘hypo’ and how to treat it.

A ‘hypo’ is hypoglycaemia, this is where the level of sugar (glucose) in your blood drops too low and mainly affects people with diabetes, especially if you take insulin, or tablets from the families of tablets called sulfonylureas (such as gliclazide, glimepiride, glipizide) or glinides (such as Repaglinide or Nateglinide).

There are a number of signs to show your blood sugars may be too low:

  • feeling hungry
  • sweating
  • tingling lips
  • feeling shaky or trembling
  • dizziness
  • feeling tired
  • a fast or pounding heartbeat (palpitations)
  • becoming easily irritated, tearful, stroppy or moody
  • turning pale

You can reduce the chance of having hypos by eating regularly and if you drink alcohol to follow advice about sensible drinking.web-hypo

Dr Nigel Taylor, clinical lead for diabetes at NHS South Sefton CCG, said: “Many people with diabetes will recognise the signs to show that their blood sugars are dropping – their mood will drop, they’ll feel hungry and shaky.

“Someone who knows they’re at risk should carry dextrose tablets or a small carton of smooth orange juice – you want something that works quickly, and that probably isn’t a chocolate bar.”

If not treated, you may then get other symptoms, such as:

  • weakness
  • blurred vision
  • difficulty concentrating
  • confusion
  • unusual behaviour, slurred speech or clumsiness (like being drunk)
  • feeling sleepy
  • seizures (fits)
  • collapsing or passing out

You may need to eat more carbohydrates both before and after physical exercise.

With the risks of passing-out, it’s important for those injecting insulin or taking diabetes tablets to check their blood glucose level before driving. They should not set off on their journey if their blood glucose level is less than 5mmol/L.

Dr Callow, clinical lead for diabetes at NHS Southport and Formby CCG, added: “It would also be sensible to keep glucose treatments in the car at all times and if they have a hypo whilst driving to stop the car as soon as possible.

“Take the keys out and, if it’s safe to do so, move into the passenger seat before treating the hypo.  Don’t ignore the symptoms.”

You can find out more about diabetes and hypoglycaemia on the NHS website:

www.nhs.uk/conditions/diabetes

www.nhs.uk/conditions/low-blood-sugar-hypoglycaemia

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

Blog at WordPress.com.

Up ↑

%d bloggers like this: